Early Experiences with Tecfidera from Our Community

Since its approval in late-March, community members have been wondering about the early experiences of patients with Tecfidera (dimethyl fumarate).  On May 28th we posted an update on our Facebook page asking just this –  “Many of our community members are curious to know more about Tecfidera (dimethyl fumarate-formerly BG12), the newest oral therapy for MS. Have you tried it? If so, what was your experience like?”

The response was overwhelming; over 70 community members shared their personal experiences and asked further questions.   Several members already noted seeing benefits with the new treatment (“I’m currently on the regular dose of Tecfidera and I have never felt better. Hopefully my MRI in a couple months will show how much better I feel”) while others 
had years of experience in clinical trials (“Yes! I’ve been on the clinical trial for this drug! Still on it since 2008. No episodes and no shots.
”)

However, those who recently started treatment felt it was too early to report on efficacy, but were able to share some of the common side effects experienced in the first few weeks – including flushing and digestive issues.  A majority of individuals felt the side effects were tolerable and decreased after the first few weeks (“Been on for 2 months. Stomach troubles in the first few weeks. Flushing was bearable. Symptoms have subsided completely at this point.”), while three people stopped therapy due to adverse events (low blood counts, hives, severe cramps/diarrhea, and vomiting).

A few members were waiting to start treatment pending product availability or insurance approval (“There is a large back order because so many of us waited so long for this drug”; “I have been trying to get this medicine for 3 weeks and all I do is keep fighting with my insurance company”)

Others expressed interest in trying Tecfidera in the future, but preferred to wait based on personal preference or physician recommendation (“After they said there is a chance you can get PML, I’d rather not even chance that until WAY more studies have been done! Copaxone has treated me so well and I’ve had zero problems so far!
” ; “My neurologist wants to wait on me since it is so new. So I’m still on Tysabri which I LOVE.”)

Lastly, two people expressed concerns regarding the cost of Tecfidera.  Responses from the community indicate that qualifying patients may receive treatment for $10/month through the manufacturer’s assistance program.

Read more from two of our own bloggers – Cathy Chester and Laura Kolaczkowski.

Tell us – Have you tried Tecfidera or discussed this new treatment option with your physician? What has your experience been like?  

Comments

View Comments (4)
  • Lori
    5 years ago

    I took copaxone for 14 years and just switched over to tecfidera. I immediately noticed a change in my mood. I was totally relaxed, mellow, and felt spaced out. It’s been a week now and it fades in and out. Anyone else have these side effects. My dr seems to think its impossible. I know I’m feeling out of it. Thanks

  • notimelikenow
    5 years ago

    Ive been on Tecfidera for a week now. The flushing is still with me but the stomach issues are in check (taking Ratidine).
    A side effect I am expeiencing that I have not seen/read anywhere is a period of anger that rises aling with the flushing. I am an easy going guy so my behavior change on Tecfidera is quite noticable. It started effecting my mood the first day I was on it. Anyone else having this problem?. Note: Neurontin helps level my mood off. Any chance this drug is steroidal?
    SJL

  • MultipleSclerosis.net
    5 years ago

    Hi Notimelikenow,

    Thank you for sharing your experience with Tecfidera. It is best to talk to your doctor about the changes in mood behavior when using Tecfidera. In the meantime, here is where you can find more information on the drug:

    http://multiplesclerosis.net/treatment/tecfidera/
    http://multiplesclerosis.net/treatment/tecfidera/reviews-how-it-works/
    http://multiplesclerosis.net/treatment/tecfidera/side-effects-safety-profile-review/

    We hope this helps.

    Thanks,
    MS Team

  • ASteward
    6 years ago

    I have been on this for a little while now, the first day I had flushing, and itching I have not experienced any other side effects. My neuro refused to put me on either of the other 2 oral meds so he must be confident in the med. At first I was worried about the link to PML but I researched and found that the active ingredient is a cousin to the psoriosis med not an exact, and the number of cases with that was lower then the PML cases associated with Tysabri. http://www.wheelchairkamikaze.com/2013/05/tecfidera-bg-12-and-pml.html

  • Poll